Patient Comments: Cortisone Injection - Experience

Please describe your experience with a Cortisone Injection.

Comment from: Cathy4549, 55-64 Female (Patient) Published: January 10

I am due to have another cortisone injection tomorrow and am dreading it. The side effects are horrendous. Within five hours I am vomiting, sweating, high blood pressure, hallucinating, shaking and develop rash. I also did not sleep for three days. I suffer no pain from the shots and the last one I had in my hip was 10 months ago. The pain has got so bad again that I am prepared and wanting to have the injection again to relieve the sciatic pain. The three days being ill with side effects is better than the constant pain. This will be my fourth shot in four years and all so far have produced these terrible side effects. Maybe this one won't...

Was this comment helpful?Yes
Comment from: Painintheback, 35-44 Female (Patient) Published: January 08

I have had my eighth injection into my SI (sacroiliac) joints yesterday over a five year period, with only one giving me pain relief for almost three months. The side effects that I have had is the usual tenderness at the injection site. However, I have had severe swelling of the face and have gained over 60lbs, which the doctors said, was the cause of very painful and deep stretch marks all over my body. Another annoying side effect was hair growth on my face, which may or may not be as a result of the steroids and corticosteroids injected into my body. My doctor is looking into this.

Was this comment helpful?Yes
Comment from: nick, 25-34 Male (Patient) Published: December 30

I got a shot in my right shoulder, maybe a month ago. The surgeon figures its tendonitis which I have had issues in the past with. For some reason it flared up severely a couple months ago and has not stopped hurting badly. The shot did me no good at all. No MRI is done yet. He ruled out a torn rotator as I did not do anything to injure it. He said give it 5 months and if it still hurts then we do MRI.

Was this comment helpful?Yes
Comment from: D. T., 65-74 Female (Patient) Published: December 30

The initial numbing injection hit the large nerve which goes down the inside of the leg. It was very shocking and painful and weeks later it is still painful when I lie down at night to go to bed. It doesn't hurt as much when I'm walking or sitting, but it's very difficult to get to sleep at night because the nerve feels like a live wire in my leg. I think the injection did help my hip to a certain degree, however. My hope is that the pain will eventually go away.

Was this comment helpful?Yes
Comment from: Tri21Mom, 45-54 Female (Patient) Published: December 30

I have had multiple steroid injections over the last several years, including epidural steroid shots. Some have been very successful, some less so. I had two shots in each shoulder three days ago. That night I was unable to sleep at all and for the last three days my face has been hot and severely flushed. I look like I have sunburn, but it is two days before Christmas and not exactly the sunniest time of the year! My appetite has greatly increased, which doesn't really bother me because I'm not a big eater. My mood hasn't been great since steroids do tend to make me cranky. The best part of this, and what makes it worth dealing with the unpleasant side-effects, is the alleviation of my shoulder pain. I've had a tear at my AC (acromioclavicular) joint in my right shoulder for a year or so, but now I've been diagnosed with bursitis in my left shoulder. Just putting on a bra and shirt can be severely painful. Also, since I've had to sleep on my back, with little or no way to support my shoulders, the pain often woke me up several times a night. Naturally, I've been unable to sleep on either side for about six months because of both shoulders being effected. So sleep has been a concern as well as dealing with the pain. But since the injections, it's been so far, so good. I've experienced a gradual easing of pain in both shoulders over the last three days and I hope it continues to get better. If you can deal with the temporary side effects (provided that they aren't severe or life-threatening), it is worth it, because the level of pain relief and return of joint function you will receive is great (or at least it has been for me).

Was this comment helpful?Yes
Comment from: cjw, 55-64 Male (Patient) Published: December 19

I've had three experiences with cortisone, and in each case it worked great. Most recently, in 2013, I had shoulder pain for months, most likely related to playing tennis. Physical therapy had little effect, but one cortisone shot immediately eliminated the pain. In 2005, I had plantar fasciitis and again, one cortisone shot eliminated the problem when stretching, etc., did not. In 1989, I had severe shoulder problems; it took three shots to eliminate the pain then, after weeks of therapy had limited effect.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Cortisone Injection - Side effects Question: What side effects (if any) did you experience with your cortisone injection?
Cortisone Injection - Knee And Hip Question: Share your experience with cortisone injections in your hip or knee

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!